FDA warns of rare skin reactions to acetaminophen

August 2, 2013
FDA warns of rare skin reactions to acetaminophen
Cases happen very seldom but can lead to hospitalization or death, new warning label is planned.

(HealthDay)—The widely used painkiller acetaminophen, best known as Tylenol, can cause rare but serious skin reactions and a warning about this danger will be added to product labels, the U.S. Food and Drug Administration said Thursday.

Acetaminophen is also often used in combination with other medicines, including opioids for pain and medicines to treat colds, coughs, allergy, headache and .

According to the FDA, acetaminophen can trigger three serious skin reactions. Two of them—Stevens-Johnson Syndrome and toxic epidermal necrolysis—usually require hospitalization and can be lethal.

The reactions usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the . Recovery can take weeks or months, and possible complications include scarring, skin color changes, blindness and damage to .

A third skin reaction that can be cause by acetaminophen is called acute generalized exanthematous pustulosis. It usually resolves within two weeks after a patient stops taking acetaminophen.

People who develop a rash or other skin reaction while taking acetaminophen should stop taking the drug and seek immediate medical attention, the FDA said.

"This new information is not intended to worry consumers or , nor is it meant to encourage them to choose other medications," Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction, said in an agency news release. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare, but serious, side effects, which are potentially fatal."

The FDA said that a warning about these skin reactions will be added to the labels of all prescription medicines containing acetaminophen, and the agency will work with manufacturers to have warnings added to the labels of non- that contain acetaminophen.

The FDA's decision to add warnings about possible skin reactions to products with acetaminophen is based on an analysis of data showing that there were 107 cases of acetaminophen-related skin reactions in the U.S. between 1969 and 2012. These cases resulted in 67 hospitalizations and 12 deaths.

Other drugs used to treat fever and pain, such as nonsteroidal anti-inflammatory drugs (NSAIDs) including ibuprofen and naproxen, already carry warnings about the risk of serious .

Two years ago, the FDA took steps to reduce the risk of liver damage from acetaminophen. The agency asked manufacturers of prescription products to limit acetaminophen to 325 milligrams per tablet or capsule and required all prescription acetaminophen products to include a boxed warning about liver damage risk.

Hertz stressed that the, "FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen. Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it."

Explore further: Doubling up on cold, flu remedies may harm liver

More information: The U.S. National Library of Medicine has more about acetaminophen.

Related Stories

Doubling up on cold, flu remedies may harm liver

January 30, 2013
(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration warn.

Johnson & Johnson cuts maximum Tylenol dose to prevent overdoses

July 28, 2011
(AP) -- Johnson & Johnson said Thursday that it's reducing the maximum daily dose of its Extra Strength Tylenol pain reliever to lower risk of accidental overdose from acetaminophen, its active ingredient and the top cause ...

Recommended for you

Mind-body therapies immediately reduce unmanageable pain in hospital patients

July 25, 2017
Mindfulness training and hypnotic suggestion significantly reduced acute pain experienced by hospital patients, according to a new study published in the Journal of General Internal Medicine.

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.